Springer Nature is making SARS-CoV-2 and COVID-19 research free. View research | View latest news | Sign up for updates

Square-root variable-metric methods for minimization

  • 81 Accesses

  • 7 Citations

Abstract

Variable-metric methods are presented which do not need an accurate one-dimensional search and eliminate roundoff error problems which can occur in updating the metric for large-dimension systems. The methods are based on updating the square root of the metric, so that a positive-definite metric always results. The disadvantage of intentionally relaxing the accuracy of the one-dimensional search is that the number of iterations (and hence, gradient evaluations) increases. For problems involving a large number of variables, the square-root method is presented in a triangular form to reduce the amount of computation. Also, for usual optimization problems, the square-root procedure can be carried out entirely in terms of the metric, eliminating storage and computer time associated with computations of the square root of the metric.

This is a preview of subscription content, log in to check access.

References

  1. 1.

    Fletcher, R., andPowell, M. J. D.,A Rapidly Convergent Descent Method for Minimization, Computer Journal, Vol. 6, pp. 163–168, 1963.

  2. 2.

    Williamson, W. E.,Square-Root Variable Metric Method for Function Minimization, AIAA Journal, Vol. 13, pp. 107–109, 1975.

  3. 3.

    Davidon, W. C.,Variance Algorithm for Minimization, Computer Journal, Vol. 10, pp. 406–410, 1968.

  4. 4.

    Huang, H. Y.,Unified Approach to Quadratically Convergent Algorithms for Function Minimization, Journal of Optimization Theory and Applications, Vol. 5, pp. 405–423, 1970.

  5. 5.

    Battin, R. H.,Astronautical Guidance, McGraw-Hill Book Company, New York, New York, pp. 388–389, 1964.

  6. 6.

    Carlson, N. A.,Fast Triangular Formulation of the Square-Root Filter, AIAA Journal, Vol. 11, pp. 1239–1265, 1973.

Download references

Author information

Additional information

Communicated by H. Y. Huang

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Hull, D.G., Tapley, B.D. Square-root variable-metric methods for minimization. J Optim Theory Appl 21, 251–259 (1977). https://doi.org/10.1007/BF00933529

Download citation

Key Words

  • Nonlinear programming
  • variable-metric methods
  • parameter optimization
  • function minimization
  • mathematical programming